Scientific article

Grasping the shape of belemnoid arm hooks : a quantitative approach

Published inPaleobiology, vol. 43, no. 2, p. 304-320
Publication date2017

Chitinous arm hooks (onychites) of belemnoid coleoid cephalopods are widely distributed in Mesozoic sediments. Due to their relative abundance and variable morphology compared with the single, bullet-shaped, belemnite rostrum, arm hooks came into the focus of micropaleontologists as a promising index fossil group for the Jurassic–Cretaceous rock record and have been the target of functional, ecological, and phylogenetic interpretations in the past. Based on three well-preserved arm crowns of the Toarcian diplobelid Chondroteuthis wunnenbergi, we analyzed the shape of a total of 87 micro-hooks. The arm crown of Chondroteuthis is unique in having uniserial rather than biserial hooks. The first application of elliptic Fourier shape analysis to the arm weapons of belemnoid coleoids allows for the distinction of four micro-hook morphotypes and the quantification of shape variation within these morphotypes. Based on the best-preserved arm crown, we reconstructed the distribution of morphotypes within the arm crown and along a single arm. Our quantitative data support former observations that smaller hooks were found close to the mouth and at the most distal arm parts, while the largest hooks were found in the central part of the arm crown. Furthermore, we found a distinct arm differentiation, as not every arm was equipped with the same hook morphotype. Here, we report the functional specialization of the belemnoid arm crown for the first time and speculate about the potential function of the four morphotypes based on comparisons with modern cephalopods. Our analyses suggest a highly adapted functional morphology and intra-individual distribution of belemnoid hooks serving distinct purposes mainly during prey capture.

  • Belemnoidea
  • Microhooks
  • Jurassic
  • Toarcian
  • Morphology
  • Functional ecology
Citation (ISO format)
HOFFMANN, René, WEINKAUF, Manuel, FUCHS, Dirk. Grasping the shape of belemnoid arm hooks : a quantitative approach. In: Paleobiology, 2017, vol. 43, n° 2, p. 304–320. doi: 10.1017/pab.2016.44
Main files (1)
Article (Published version)
ISSN of the journal0094-8373

Technical informations

Creation03/06/2017 2:34:00 PM
First validation03/06/2017 2:34:00 PM
Update time03/15/2023 1:26:28 AM
Status update03/15/2023 1:26:28 AM
Last indexation01/16/2024 11:26:39 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack